Immune thrombocytopenia associated with Pfizer-BioNTech's BNT162b2 mRNA COVID-19 vaccine

IDCases. 2021;25:e01245. doi: 10.1016/j.idcr.2021.e01245. Epub 2021 Aug 4.

Abstract

The recent global pandemic of coronavirus disease 2019 (COVID-19) has led to vaccination in many parts of the world for herd immunity, and as vaccination has progressed, several rare adverse events have been reported. Immune thrombocytopenia (ITP) has been reported to be one of the rare adverse events caused by vaccination with MMR (measles-mumps-rubella) vaccine and influenza vaccine. In addition, ITP has been reported to occur in a small number of cases associated with the COVID-19 messenger ribonucleic acid (mRNA) vaccine. However, there are few reports on the details of the treatment and clinical course; optimal treatment has not yet been established. We report the case of a 20-year-old woman who developed ITP after receiving Pfizer-BioNTech's BNT162b2 vaccine. She had generalized subcutaneous hemorrhage, 14 days after vaccination. At the time of our visit, she had marked thrombocytopenia and intraoral bleeding; she was diagnosed with ITP. Treatment with oral steroids was started and the platelet count promptly improved after 4 days of treatment. Since the response to treatment was very good, we tapered off the steroids. As these vaccines will be increasingly used in the future, it is important to recognize ITP as a possible adverse event.

Keywords: BNT162b; COVID-19 vaccine; Immune thrombocytopenia; Steroids.

Publication types

  • Case Reports